Prednisone taper and fever: I have been on... - PMRGCAuk

PMRGCAuk

11,758 members21,459 posts

Prednisone taper and fever

phebamom
phebamom

I have been on prednisone for 10 years. After doses of 60 40 30 20 15 10 milligrams, I am finally down to where the prednisone does less harm. I never thought I would see 7 mg. I was told by my rheumy that 7mg is the dose that does the least harm since it is what our body makes each day.

So now I am trying to get down lower. I made it to 6mg. That took 3 months, dropping from 7 to 6. I am stuck at 6. When I try to go lower I get sick with a fever. Has anyone else had a fever when trying to reduce prednisone?

My rheumy wants the eventual goal to be 5mg a day. He says once we get to 5mg he wants me staying there for a long time.

I also developed gastritis. I have chronic dyspepsia , but it has been well controlled on minimal Pepcid for a few years. Now it has gone crazy. It may be part Pandemic fatigue, but I think the prednisone withdrawal is doing it. My primary doubled my Pepcid dose. That is working. When her nurse called back to tell me to double the Pepcid she sounded like she had been saying that to a lot of people, so the pandemic may be playing some part.

Also since I dropped from 7 to 6 I have been having chills and being cold in the afternoon has become an issue. I am fairly certain it is from a lack of prednisone in the afternoon.

Yesterday I took 5.5mg and ran a fever last night. Scared me because of Covid, but this morning I am fine. I take my prednisone in the morning.

Anybody else go through something like this?

Oh, and in the last 6 weeks of sheltering in place I have lost 4#. Not trying, just no appetite, nausea. Is that a symptom of prednisone withdrawal?

16 Replies
oldestnewest
Hidden
Hidden

Hi, PMRpro put this up a while back. Your symptoms do fit some of the symptoms for pred withdrawal. It's quite useful to reread. I often get a low grade fever. But that has been the case with PMR full stop.

healthunlocked.com/pmrgcauk...

Thelmarina
Thelmarina in reply to Hidden

I hadn’t seen that. Very helpful indeed. Thank you 🌺

Hidden
Hidden in reply to Thelmarina

If you check out the pinned posts there are lots of things that are helpful. X

Gosh no! But really don’t force it, you’ve reached your ideal dose for now. Rest a while. Your body is trying to tell you.

Hello. I used to feel feverish but not sure if I actually had one. Was your fever judged by numbers or sweats?

I would take issue with the doc just bumping up your Pepcid. It is an H2 antagonist which are meant to be for short term use because they have a habit of causing rebound acidity. They should know that. Also, if you lower your stomach acid too much you can get indigestion because your stomach can’t do it’s bit in the processing of food.

Your dose levels are a really difficult time for many in trying to get the adrenal glands to work. Personally I found 7mg to be a terrible no man’s land because it was too much for my adrenal glands to wake up but too little for my body’s needs. 7mg-5mg was awful but it made a huge difference to get below 7mg. Upset gut went with the territory. I couldn’t drop by 1mg like you did; I had to do 0.5mg drops every 6-8weeks. I didn’t feel well until got to 3mg.

You may well be experiencing adrenal insufficiency which can make one feel cold, nauseated (even vomiting), weak, anxious to name a few. Perhaps your doc should do a Synacthen test to see if your adrenals are able to work or for the time being keep you on a level where you feel until the Covid dust settles.

Here is some info on adrenal insufficiency but this is secondary not primary like Addison’s. Worth knowing the symptoms for crisis and when to call for help.

pituitary.org/knowledge-bas...

phebamom
phebamom in reply to SnazzyD

Thank you. I have been on Pepcid AC for about 3 years. I tried getting off several times and have been told to stay on it by primary, get off by stomach doc. I had the dose down to 20mg. per day for a very long time. Once I dropped pred to 6mg. stomach went crazy. Primary put me up to 40 a day. Am down to 30 and doing well. I have a surgery called a Nissen Fundoplication, and was diagnosed with chronic dyspepsia at Mayo. Their advice was also to take Pecid. Believe me, more than anything, I want to get off Pepcid, just can't do it right now. Am hopeful if I can get through this prednisone taper I can get off the Pepcid. I also do Gaviscon, and Tums. Although Tums does not work well. Part of this may be the Nissen. It is easily irritated by mechanical disruption, i.e, pinching it, etc.

If I do not take `10mg with evening meal I wake up short of breath and have to use Albuterol. Surgery was for reflux many years ago.

I have COPD, scarred lungs from reflux, so have to balance. Do I not take Pepcid and further damage lungs, or do I take it and malnourish myself and screw up stomach. Sometimes in life, it's just a darned if you do, darned if you don't situation. Stay safe.

SnazzyD
SnazzyD in reply to phebamom

Has the Pepcid ever been tapered with Gaviscon cover rather than just stopped? I can imagine the kickback of just stopping it would be ferocious. I found that after only three weeks of a similar drug Ranitidine. Out of interest, why didn’t they put you on a PPI like Omeprazole?

I still wonder if you are suffering from adrenal insufficiency and all these other things like COPD and gastric problems are making your demands on cortisol higher. Reducing the Pred makes you have less cortisol in the system to deal with physical stress but if your adrenal glands aren’t working properly to make up the shortfall (unsurprisingly) you’ll feel awful.

PMRpro
PMRproAmbassador

If I go too low on pred (and I'm at 12mg after well over 10 years) I develop sweats again. Fever? No idea, bought a thermometer for Covid-19 at OH's demand, never use one.

I can't think of any reason why reducing pred would INCREASE acid production. Nor loss of appetite and nausea - except if you are in the realm of poor adrenal function so that really should be checked out.

phebamom
phebamom in reply to PMRpro

My usual body temp is 97.2. Last night was chills with 99.6, so yeah, low grade fever. Gone this morning. My temp has not been 98.6 for decades. My thyroid checks out fine, and I am not overweight, or having other thyroid symptoms. Somehow it is this disease. I do have anemia of chronic disease. That may play a part in low body temp.

SnazzyD
SnazzyD in reply to PMRpro

Unless it’s that surge in histamine activity that people seem to complain about at this level. If the H2 receptors have up-regulated because of the Pepcid, it might be fanning the flames?

PMRpro
PMRproAmbassador in reply to SnazzyD

Maybe. Who knows.

phebamom
phebamom in reply to SnazzyD

That sounds interesting. According to my primary, there are H1 blockers and H2 blockers. She said I do not have to be concerned about the H2 blockers. I know I cannot take Claritin or anything in that family. It is just weird. As I type this getting ready for bed the chills are gone and I feel like I am on fire. I will report more after I call the doctor on Monday.

SnazzyD
SnazzyD in reply to phebamom

What readings do you get when you take your temperature at these times?

phebamom
phebamom in reply to SnazzyD

temp is usually 97.2 in the morning, 99.6 with the chills and being very cold. This morning after 20mg of pepcid at bedtime was 98.2. I feel half hot all over and my skin hurts. A weird thing, I know, but the only way to describe it. I was off the wall last night. I can't take 20mg in the evening like primary doc asks. It makes me crazy.

I am going back to 10mg 3x daily. I think there may be something to the histamine rush from being down to 6mg. prednisone.

SnazzyD
SnazzyD in reply to phebamom

If you search “histamine” in the top right search box and then when it has searched select below it, “my communities”. It comes up with previous discussions from those with histamine problems and someone discusses a low histamine diet.

PMRpro
PMRproAmbassador in reply to phebamom

H2 blockers are the gastric acid protection drugs - ranitidine, famotidine. They don't have much of an allergic response effect as far as I know although taking both H1 blockers (allergy meds, cetrazine and loratidine for example) AND and a H2 blocker (ranitidine/Zantac) or famotidine (Pepcid) will increase the anti-allergic effect of the H1 blocker.

You may also like...